Increase in Citalopram dosage - is it making me even more depressed??

The GP increased my Citalopram dosage a week ago from 20mg to 30mg. Each day since I have been feeling more and more down. Is this normal? I am nearly at the stage where I just couldn't be bothered to do anything. I am forcing myself to go out, keep busy etc to try and life my mood, but nothing is helping at the moment. I know my mood is worse this time of year so I bought a sun lamp. But that doesn't seem to be working anymore. Last resort ECT I think!

9 Replies

oldestnewest
  • I have anxiety and depression and I currently attend weekly CBT Therapy sessions which is helping. I have to put a lot of work in but so worth the progress I am making to have a better quality of life.

  • I think a change in dosage could be similar to actually starting - where there can be a period when you feel worse. When is your next appointment with your GP - probably worth talking things through with them

  • Thanks Gambit, to be honest I don't think the anti-depressants make any difference. I have been on and off them since age 18.

  • Hi

    It must be depressing to find you are feeling worse despite increased meds I think it is unlikely that the meds themselves are making you more depressed since it is the same meds you were on before and did not have an adverse reaction. However there may be a relationship between starting on an increased dose for other reasons, for example it may be that unconsciously you are even more depressed BECAUSE you have felt the need to ask for an increased dose - that may have brought home to you the fact that youa re not feeling better. It may also be coincidence and related to other factors such as the weather getting colder/darker or Christmas looming nearer, etc. ECT is never an option to be considered unless you have been hospitalised or similarly severely mentally ill and if I were you I would not consider it even if you have, since many people experience long term memory problems and say they feel it has changed their personality. It sounds as though you are feeling a kind of despair about whether you can be helped at all. You do not say whether you are having any additional treatment in the form of talking therapy. If I were you I would give the meds time to settle down (about 4 weeks) and meantime use this website for support, after that time if you still feel as bad then I would ask the GP to refer you for CBT and if that does not help in the longer term then I would consider other forms of talking therapy such as counselling or psychodynamic - you can ask to be referred to secondary mental health services at that time.

    Suex

  • Hi Sue, thanks for your reply. I started having psychotherapy in May this year. I am having weekly sessions for a year. This is the first time I have had any form of therapy. I have been on anti-depressants on and off since age 18. I am now 43. I am not sure if the therapy is working or not - I do feel better after the sessions, but they don't help the depression. My therapist is the only person I get to talk to in depth other than the odd client. No family in this county bar my son who is at uni. I have lost touch with the friends I had as they were mainly through previous jobs and I am now self-employed. I sometimes go days with out having a conversation with anybody.

    At the moment I feel so isolated and alone. I wake up feeling frightened and have become very sensitive to the world around me - I cry a lot. I think a lot to the past - I know I can't change it, but it haunts me. I know that is the reason for my depression and anxiety. The past (childhood) has shaped the nervous, miserable wreck of the person I am today. I feel there is no hope - I have come to the end of the road. I am too messed up/damaged to have a meaningful relationship - I have had 8 and have ended each one.

    I know I have deep-rooted issues - my relationship with my father and the way he emotionally abused me. People say 'oh get over it' and 'you can't your childhood as an excuse forever' I just wish I had someone that understands and loves me for whom I am. Never had that. I am so lonely, honestly I could just curl up and die.

  • Hi,

    So much of what you say applies to me too. I have had lengthy periods of therapy as well as having trained myself as a therapist but still find I feel a lot of what you say - however there is a major difference in that now I am able to form stable and happy relationships with friends and with my husband -because of sexual abuse that side of a relationship is less satisfying for me than for many people - but thankfully my husband has end stage renal failure and is impotent so we live happily together, however he is tired all the time so like you I go many days without speaking to anyone. I find coming on the website helps at those times - although I don't know people here personally there are several people that I feel I know somewhat, one in particular with whom I share messages privately. I think people are wrong and that you don't ever get over some issues from childhood, especially emotional abuse as it becomes built into the personality, but what does happen is that I have found I have become more able AT TIMES to value who I am and to feel valued by other people - other times like you I feel lonely and unloved.

    Do try to talk with the therapist about how you feel and if possible try to get further therapy if you need it - I have found that although it does not solve things it has enabled me to be much more open in all my other relationships which are more open and intimate and that is the only way to overcome the past and relieve loneliness.

    I would be happy for you to write to me if you want to, you can either write here or read my blogs and message me if you think you will find that helpful. It is not the same as having a friend or partner to talk with but it is better than nothing and can feel really supportive.

    Suex

  • I personally have found that if they increase your meds too high, that they CAN have the reverse action that you are seeking. I feel very drugged when meds are too high. I woud talk with your dr about this.

  • are you using the light box, right beside you for 2-3 hours a day. pointed at you, while reading or watching tv.

    The fact your able to go out at all, is good. !!! any natural light will help. we all have good days and bad days. It is very subtle the difference. But without the light can be so much worse. The top dose is 40mg,,, so give it time to work upwards, you will notice a difference. each day, something willbe different. Very small, but thankful changes.

    After twenty years of being diagnosed with depression, to find it was seasonal. Each day I wake up, thankful for these drugs. Because without them I would be trying ,,, being drawn to run down some dark alley, with a pipe fix it to my car and put a end to all this pain. Or drive towards a blue van, blue,,, god knows why a blue one??? its funny how the mind is when its ill.

    Give it a month,,, or two. My life has been given back to me. Im so thankful x

  • My gp calls it "draw out period", perhaps things get worse with the meds before improvement. That's been my experience anyway.

You may also like...